Kansas, 2012

Hail in Kansas, June 20, 2012

June 20, 2012 · NWS DDC · 2 events in 2 counties and zones

Isolated severe thunderstorms developed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms developed during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 6:09 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 20, 6:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT WED JUN 20 2012

...UPDATED TO ADD THUNDERSTORMS A LITTLE BIT FARTHER WEST...

.UPDATE...
ISSUED AT 704 PM CDT WED JUN 20 2012

THE COLD FRONT IS JUST A TAD MORE WEST THAN THE PREVIOUS SHIFT HAD
IT. SHOWERS AND THUNDERSTORMS WERE BREAKING OUT IN A VERY
SCATTERED PATTERN, THUS 20 PERCENT POPS ARE WARRANTED. OTHER THAN THAT
UPDATE, NO OTHER CHANGES WERE MADE.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 323 PM CDT WED JUN 20 2012

A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL MOVE FROM THE NORTHERN
PLAINS THIS AFTERNOON AND INTO THE UPPER MIDWEST BY TOMORROW
MORNING. AN ASSOCIATED COLD FRONT EXTENDS FROM DIGHTON TO JUST WEST
OF DODGE CITY TO NEAR LIBERAL WILL CONTINUE TO WORK TO THE EAST INTO
TONIGHT. THE FRONT SHOULD BE NEAR MEDICINE LODGE BY 7 PM THIS
EVENING THEN EXIT OUR FA INTO OKLAHOMA AND WEST TEXAS TONIGHT.
THUNDERSTORMS WILL CONTINUE TO UNZIP ALONG THE COLD FRONT MAINLY
AFTER 4 PM AND COULD BE NEAR OR JUST EAST OF A HAYS TO DODGE CITY TO
MEADE LINE. SOME STORMS COULD BE SEVERE WITH STRONG OUTFLOW WIND
GUSTS AND HAIL UP TO QUARTER SIZE. UPPER TO MID LEVEL WINDS REMAIN
WEAK SO ANY STORMS THAT FORM SHOULD COLLAPSE FAIRLY QUICKLY WITH NEW
OUTFLOW KICKING OFF MORE STORMS. WILL MAINTAIN HIGHEST POPS FROM 20
TO 50 PERCENT THIS EVENING MAINLY EAST OF A LACROSSE TO DODGE CITY
TO MEADE LINE, THEN GRADUALLY DECREASE POPS INTO 6 AM THURSDAY. AS
THE UPPER LEVEL WAVE CONTINUES TO MOVE EAST ON THURSDAY, SURFACE
HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS WITH THE RAINFALL
AREAS INTO OKLAHOMA AND WEST TEXAS. NORTH WINDS OF 20 TO 30 MPH
BEHIND THE COLD FRONT LATER THIS AFTERNOON INTO EARLY EVENING WILL
GRADUALLY BECOME NORTHEASTERLY AND DECREASE TO AROUND 10 MPH AFTER
MIDNIGHT. WINDS THEN BECOME EAST TO SOUTHEAST ON THURSDAY AROUND 10
TO 20 MPH.

OVERNIGHT LOWS WILL RANGE FROM THE UPPER 50S NORTH AND WEST FROM
ELKHART TO HAYS AND FROM 60 TO 65 SOUTH. HIGH TEMPERATURES TOMORROW
WILL RANGE FROM THE MID 80S NORTH TO THE LOWER 80S SOUTH. COOLER
TEMPS ARE EXPECTED SOUTH OF DODGE CITY WITH MORE CLOUDS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT WED JUN 20 2012

A 590+ DECAMETER 500MB HIGH IS ANTICIPATED TO BUILD ABOVE THE
CENTRAL HIGH PLAINS FRIDAY THEN ANCHOR ITSELF AND STRENGTHEN
THROUGHOUT THE MIDDLE OF NEXT WEEK. THIS WILL ALLOW THE EML TO
FILTER BACK INTO THE HIGH PLAINS IN THE MID LEVELS OF THE
ATMOSPHERE. WITH THE LACK OF MOISTURE AND VERY WARM TEMPERATURES IN
THE MID LEVELS, MOSTLY CLEAR SKIES AND DRY CONDITIONS ARE EXPECTED
TO PREVAIL ACROSS WESTERN KANSAS THROUGH EARLY NEXT WEEK. A
PERSISTENT UPPER LEVEL LONG WAVE TROUGH ACROSS THE WESTERN CONUS
WILL HELP REDEVELOP SURFACE LEE TROUGHING ACROSS EASTERN COLORADO ON
FRIDAY AND CONTINUE THROUGH THE EXTENDED PERIOD. EASTERLY WINDS
THURSDAY NIGHT WILL SHIFT BACK TO A SOUTHERLY DIRECTION FRIDAY
THROUGH TUESDAY BECOMING BREEZY IN THE AFTERNOONS WHEN THE
ATMOSPHERE MIXES AND THE PRESSURE GRADIENT TIGHTENS. HIGHS FRIDAY
ARE FORECASTED TO REACH TO AROUND 90 DEGREES WITH HIGHS RANGING FROM
THE UPPER 90S TO 105 SATURDAY THROUGH TUESDAY. THE WARMEST DAYS ARE
ANTICIPATED TO BE ON SATURDAY AND SUNDAY. LOWS FRIDAY MORNING ARE
ANTICIPATED TO DIP INTO THE LOWER 60S WITH LOWS RANGING FROM AROUND
70 DEGREES TO MID 70S SATURDAY MORNING THROUGH TUESDAY MORNING. WITH
VERY WARM SURFACE TEMPERATURES AND SURFACE DEWPOINTS REACHING INTO
THE 60S THERE COULD BE A FEW THUNDERSTORMS THAT FORM ACROSS THE
KS/CO BORDER IN THE AFTERNOON. HOWEVER, IF THESE STORMS DO FORM THEY
WILL MOST LIKELY BE SHORT LIVED AND ISOLATED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 602 PM CDT WED JUN 20 2012

A COLD FRONT NEAR LACROSSE SOUTHWEST TO NEAR MEADE WAS SLOWLY
PUSHING SOUTHEAST. CUMULUS CLOUDS IN THE 050-070 THOUSAND FOOT
RANGE FORMED DURING THE LATE AFTERNOON, ALONG AND JUST EAST OF THE
FRONT. DO NOT THINK THE FRONT WILL BACK UP TOWARD THE WEST, SO
THUNDERSTORM CHANCES ARE VERY LOW AT ANY OF THE TAF SITES.  EXPECT
THE BREEZY NORTH WINDS WILL SETTLE AFTER SUNDOWN, OR AROUND 03Z, TO
THE 12 TO 14 KTS RANGE. KHYS AND KDDC WILL SEE TEMPORARY CIGS IN
THE BKN050-070 RANGE THROUGH SUNDOWN, THEN SCATTER OUT TO FEW OR
SKC. OVERALL, VFR CONDITIONS ARE EXPECTED THROUGH THE 24 HOUR TAF
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  84  62  91 /  30  10  10  10
GCK  59  84  60  92 /  10  10  10  10
EHA  58  81  64  95 /  30  10  10  10
LBL  61  82  63  94 /  30  10  10  10
HYS  58  85  59  91 /  30   0  10  10
P28  64  84  63  90 /  60  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BURKE
SHORT TERM...KRUSE
LONG TERM...HOVORKA_42
AVIATION...BURKE
Hazardous weather outlook, Jun 20, 3:51 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT WED JUN 20 2012

KSZ030-031-043>046-061>066-074>081-084>090-211000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT WED JUN 20 2012 /351 AM MDT WED JUN 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ALONG AN ADVANCING
COLD FRONT ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL
KANSAS...MAINLY SOUTHEAST OF A LARNED TO DODGE CITY TO LIBERAL LINE.
A FEW STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT BEING
LARGE HAIL OF QUARTER TO HALF DOLLAR SIZE AND DAMAGING WIND GUSTS
TO 65 MPH. THE SEVERE WEATHER THREAT WILL DIMINISH LATE THIS
EVENING AS STORMS MOVE SOUTH INTO OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED SOUTHEAST OF A LIBERAL TO DODGE CITY
TO LARNED LINE AFTER 4 PM CDT THIS AFTERNOON THROUGH THE LATE
EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jun 20, 4:37 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT WED JUN 20 2012

KSZ031-202315-
ELLIS-
537 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GORHAM...OR NEAR EMMERAM...MOVING EAST AT 5
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3887 9903 3886 9910 3887 9911 3890 9911
      3906 9910 3907 9903
TIME...MOT...LOC 2237Z 265DEG 6KT 3894 9906

SUGDEN
Special weather statement, Jun 20, 6:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT WED JUN 20 2012

KSZ087-210115-
MEADE-
727 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE COUNTY...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MEADE...MOVING EAST AT 10
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHERN MEADE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3715 10052 3726 10032 3727 10011 3700 10011
      3699 10046
TIME...MOT...LOC 0027Z 285DEG 9KT 3720 10024

SUGDEN

The radar

The Dodge City radar (KDDC), 25 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ford

When
June 20, 7:00 PM CST
Where
Ford County, 4.15 mi N of Bloom
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -99.900

The hail ranged from penny to quarter sized.

Hail, Meade

When
June 20, 7:33 PM CST
Where
Meade County, 6.24 mi S of Meade State Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -100.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396370, 396371.